We often hear bad press about Cannabis Overdose or Cannabis Hyperemesis Syndrome. If you read the science of cannabis, you'll quickly discover the stories tend to focus on THC toxicity.
What is Cannabis Hyperemesis Syndrome and how should it be dealt with from a medical cannabis point of view?
Cannabis Hyperemesis Syndrome is a condition in which THC rich cannabis is used in such excess that abdominal discomfort, nausea and vomiting, or “emesis” develops. The patient soon learns that using more THC lessens the vomiting, as do hot baths and showers.
Consulting with a gastroenterologist and undergoing tests and full evaluations often produce little to no results in diagnosis, as nobody is considering that the cannabis itself may be the cause.
Allow me to explain:
Cannabis Hyperemesis Syndrome has been described for several years as a consequence of down-regulating, or suppression of, the CB-1 (Cannabinoid-1) receptor. When this receptor is suppressed because of excessive THC use, the patient requires even larger THC doses to prevent abdominal discomfort, nausea and vomiting. Additionally, patients often find hot showers or baths to relieve their GI discomfort very quickly.
Where additional THC can ease acute symptoms momentarily, we have found that patients who continue to increase their THC intake over time experience a worsening of their syndrome and GI complaints.
Patient Responses to THC
I’ve recently come across several articles suggesting that rubbing 0.075% Capsaicin on a patient’s lower abdomen resulted in markedly decreased gastrointestinal symptoms. Capsaicin is the element in spicy chili peppers that gives them their heat.
So how does Capsaicin work to decrease GI symptoms? Capsaicin binds to the TRPV1 pain receptors on our nerves, and can reduce painful transmission. A wonderful example: It helps in controlling patient peripheral nerve pain and decrease in inflamation.
And what are TRPV1 Receptors? They are receptors on certain nerves to which Capsaicin binds, causing a change in the activation of the nerve.
In my own medical practice, have seen approximately five patients with Cannabis Hyperemesis. I have found treatment to be very difficult. Gaining the patients’ cooperation in discontinuing THC has rarely been successful. I have recommended tapering their THC, as well as adding CBD, without much, if any, benefit.
There is one point that bears emphasizing. There are a number of patients who are extremely THC sensitive, and they develop nausea and vomiting from very modest amounts of THC. This is simple THC toxicity and is clearly made much worse with more THC, so overuse is not a risk.
Take Home Message
To put it simply, if THC makes nausea and vomiting worse, it is THC toxicity. If THC makes nausea better, it is likely Cannabis Hyperemesis Syndrome.